When treating patients with both heart rhythm disorders and hepatitis C:
- closely monitor patients taking amiodarone if they start taking the fixed-dose combination of sofosbuvir and ledipasvir, or sofosbuvir in combination with daclatasvir (particularly during the first weeks of treatment)
- only start amiodarone in patients taking either of these antiviral combinations when other anti-arrhythmics are not tolerated or contraindicated; monitor closely (particularly during the first weeks of treatment)
- monitor patients at high risk of bradyarrhythmia continuously for 48 hours in an appropriate clinical setting after starting concomitant amiodarone and antiviral treatment
- monitor patients who have stopped amiodarone within the last few months and need to start taking either of these antiviral combinations – this is due to the long half-life of amiodarone
- advise patients taking amiodarone with either of these antiviral combinations to watch out for signs and symptoms of bradycardia and heart block and get medical help urgently if they experience any of these symptoms:
- shortness of breath
- please continue to report any suspected adverse reactions to any medicine on a Yellow Card
Sofosbuvir (Sovaldi▼), daclatasvir (Daklinza▼) and the fixed-dose combination of sofosbuvir and ledipasvir (Harvoni▼) are direct acting antiviral medicines licensed to treat hepatitis C. Amiodarone is licensed to treat severe rhythm disorders not responding to other treatments or when other treatments cannot be used.
MHRA and other EU medicines regulators reviewed the safety of these medicines. This followed 8 reports from EU clinical practice of severe bradycardia or heart block in patients taking amiodarone with the fixed-dose combination of sofosbuvir and ledipasvir, or with sofosbuvir in combination with daclatasvir. Six of the cases occurred within the first 24 hours of starting antiviral treatment. The remaining 2 cases occurred within 2 and 12 days of starting antiviral treatment.
The recommendations from the review are outlined above.
Letter sent to healthcare professionals in May 2015
European Medicines Agency announcement April 2015
Article citation: Drug Safety Update Volume 8 issue 10 May 2015: 1